Migraine Drug Ups Kidney Stone Risk

Study Provides New Details About the Effects of Topamax

From the WebMD Archives

Nov. 1, 2006 -- The popular migraine medicine Topamax increases the risk of kidney stones, reports a team of researchers from the University of Texas Southwestern Medical Center (UTSW) in Dallas.

Their study, published in the October issue of the American Journal of Kidney Diseases, confirms what doctors have suspected and what was found in clinical trials of the medication.

But the study adds crucial details, says researcher Dion Graybeal, MD, an assistant professor of neurology at UTSW. "The data out there was pretty poor in terms of what the exact evidence was [of a Topamax-kidney stone link]," Graybeal tells WebMD.

Topamax (topiramate) has become one of the most commonly prescribed medications for migraine, Graybeal says, since it was approved for migraines by the FDA in 2004. It was originally approved in 1995 as an antiseizure medication. Since then, more than 4 million patients worldwide have taken it, according to Ortho-McNeil Neurologics in Titusville, N.J., the drug's maker. Ortho-McNeil is a WebMD sponsor.

About 28 million Americans suffer from migraine, Graybeal says. Topamax works by stabilizing the brain's neurons, he says, but it also has an effect on the kidneys.

Study Results

To find out how the urine of those on Topamax changes, the researchers compared 32 men and women already being treated with topiramate for migraines with 50 healthy volunteers who did not have migraine and were not on topiramate. "Patients already on topiramate had been on it for months to years, at a variety of doses -- from 25 milligrams a day to up to about 300," Graybeal tells WebMD.

They did a 24-hour urine collection and found that those on the medication had low excretions of a substance called urinary citrate, which helps inhibit stone formation, and higher pH of their urine, which boosts kidney stone risk. Participants on the medication excreted only a third of the urinary citrate as those not on the medication.

Graybeal's team also looked at seven other patients before and at least three months after taking the medication at doses of 50 to 200 milligrams a day, and found the same changes to a greater degree.

One of the 32 patients on topiramate in the first study got a kidney stone, Graybeal says.

Continued

Measuring Risk

"We can't say directly, given the size of the study, what the yearly risk for patients on topiramate for migraine is for getting kidney stones," Graybeal says.

In previous research on the drug when used by seizure patients, the kidney stone incidence was estimated at 1.5%, Graybeal notes in the paper.

In the general population, the incidence is about 0.2%, he says.

Put another way, in the general population, "one of 8 men and one in 15 women in the U.S. will develop a kidney stone in their lifetime," says Leslie Spry, MD, a nephrologist in Lincoln, Neb., and a spokesman for the National Kidney Foundation.

"It seems to confirm some of the things we already knew," says Joseph Hulihan MD, vice-president of medical affairs for Ortho-McNeil Neurologics, of the new study.

Dietary Measures

Topiramate provides effective relief for many headache sufferers, Graybeal notes. Unlike some other migraine medications, it isn't associated with weight gain. In fact, it's often associated with weight lossweight loss. In the three-month study, those on topiramate lost an average of 8.8 pounds, they found.

Those who stay on the medication can take dietary measures to reduce kidney stone risk, Graybeal says. Drink 32 to 64 ounces of water a day, he advises. Increasing your vitamin C, which lowers the urine pH, can help, he says. Ask your doctor for dose advice.

"We would advise increasing fluid intake when you are taking Topamax," agrees Spry. He tells patients to drink enough water that they need to get up at night to urinate -- and while they are up, to drink another glass.

Curb the salt, too, Spry says. "That means no added salt, not in cooking or at the table."

"There is also some evidence that if you change your diet a bit, adding more vegetable protein, like tofu, soy, eggs, dairy protein, that will help," Spry says.

WebMD Health News Reviewed by Louise Chang, MD on November 01, 2006

Sources

SOURCES: Dion Graybeal, MD, assistant professor of neurology, University of Texas Southwestern Medical Center, Dallas. Leslie Spry, MD, spokesman, National Kidney Foundation; nephrologist, Lincoln, Neb. Joseph Hulihan, MD, vice president of medical affairs, Ortho-McNeil Neurologics, Titusville, N.J. Welch, B. American Journal of Kidney Diseases, October 2006; vol 48: pp 555-563.
© 2006 WebMD, Inc. All rights reserved.

Pagination